Kathryn Lindsay
April 29, 2016 9:08 am
Shutterstock

Picture this. You get an IUD, which is a type contraception that can be placed inside the uterus for up to five years. You rejoice in your newfound freedom. Hooray! Then it hits you: Acne like you haven’t seen since puberty attacks your face. Oh. Crap.

A quick Google search shows that this experience is all too common. So what is happening when those pimples pop up on our faces after getting an IUD? We spoke to doctors about IUD side effects and they dropped some knowledge about what IUD acne really is and, even better, how to fight it.

First, the big question: can IUDs cause acne?

The answer is maybe. Dr. Codi Wiener, OB/GYN at the Women’s Specialists of Houston at Texas Children’s Pavilion for Women, pointed out that acne is listed as a side effect of IUDs containing progesterone, specifically Mirena and Skyla. However, she clarified to HelloGiggles, “It is not certain that any type of birth control actually causes acne, just that certain ones will not help with it.”

On the chance your acne does have something to with what’s going on with your skin, Dr. Kelly M. Kasper, MD at the Department of Obstetrics and Gynecology at Indiana University, told us that it could be because of the affect the IUD is having on your body’s biochemical environment and the way it secretes hormones. “One of these hormones is androgen which can over-stimulate your oil glands and contribute to acne,” she explained.

Giphy

So if my IUD is not directly causing the acne, then why am I breaking out?

If you were taking the birth control pill right before switching to an IUD, then more often than not that’s behind what’s going on with your skin, says Dr. Wiener.

“Birth control pills help to suppress acne by lowering the amounts of testosterone available in the blood,” she continued. “This means when a woman stops taking birth control pills, the acne that was once suppressed may return and the IUD will not stop this from happening.”

Good to know. So, how can I get rid of hormonal acne?

No matter the source of your breakout, both Dr. Kasper and Dr. Wiener recommend over-the-counter medication or a consultation with a dermatologist.

What if you were previously on the pill and didn’t have acne, but have broken out after getting an IUD? 

There’s one pretty reliable option and it’s kind of counter-intuitive: go on birth control pills (for your skin) as well as having IUDs (for contraception). “The best option for contraception that helps with acne is a combined birth control pill,” Dr. Wiener explained. “Especially one that has an anti-androgenic type of progesterone.”

This is all pretty complicated, so it’s important to talk to your OB/GYN and dermatologist so you can receive recommendations specific to your condition and do what’s best for your own body. Good luck!

Advertisement